Stevens Johnson Syndrome is a rare skin disease, often brought on by medication including COX-2 inhibitors and other non-steroidal anti-inflammatory drugs. Patients suffering from SJS, also known as erythema multiforme major (EM) Leyll�s syndrome or toxic epidermal necrolysis (TEN), often suffer from general symptoms like fever, aching and nausea. From there, symptoms develop to skin rash and irritation, blisters in the nose, mouth, eyes and genitals, and inflamed mucous membranes. Some patients suffer hair and nail loss. In rare cases, SJS can be deadly. Anyone can develop SJS, although the disease is more common in Caucasians.
Prescription and Over the Counter Drugs Can Cause Harm: Stevens-Johnson Syndrome
Adverse drug reactions are all too common. Most are unreported; however, they contribute to over 150,000 deaths per year, making them a leading cause of death in the U.S. The Food and Drug Administration (FDA) Commissioner has estimated that anywhere between 3-11% of hospitalizations every year are due to adverse drug reactions. People taking various prescriptions and over the counter medications are often unknowingly making themselves susceptible to serious adverse side effects that can lead to death.
Stevens – Johnson Syndrome (SJS), and Toxic Epidural Necrolysis Syndrome (TEN) another form of SJS, are severe, adverse skin reactions to both prescription and over the counter medications. Many different drugs can trigger SJS, but anti-convulsants, antibiotics and anti-inflammatory drugs are most consistently responsible for causing SJS. While anyone can develop SJS, a Caucasian predominance has been reported. It is most commonly seen in children and in women (a 2:1 ratio compared to men), and can lead to death if left untreated. According to some reliable sources and reports from 3% to 15% of patients who contract severe SJS die from the syndrome. Additionally, over half the people who develop SJS experience serious upper respiratory tract infections.
First discovered in 1922, Stevens – Johnson Syndrome is a serious inflammatory skin disease and is characterized by painful, ulcerated lesions on the skin and mucous membranes. According to the Stevens – Johnson Syndrome Foundation, the symptoms of SJS include:
• Rash, blisters or red splotches on the skin.
• Persistent fever.
• Blisters in mouth, eyes, ears, nose and/or genital area.
• Swelling of eyelids and/or red eyes.
• Flu-like symptoms.
• Patients with these symptoms have a recent history of having taken a prescription or over the counter medication.
Various prescription drugs have been found to be strongly associated with SJS, and some have even been recalled by the FDA. Non-steroidal anti-inflammatory drugs (NSAIDs) have recently come under a great deal of scrutiny relative to causing SJS. One such drug is Bextra, an anti-inflammatory drug prescribed to treat the pain associated with osteo-arthritis and rheumatoid arthritis. All of these drugs now have recently strengthened the warning and precautions sections of their packaging. Most are now required to have a “black box” warning, the highest warning level the FDA issues on approved drugs. Some NSAIDs have even been recalled by the FDA and/or taken off the market voluntarily by the manufacturer.
While it is impossible to prevent the development of SJS, short of never taking any needed prescription or over the counter medication, there are ways to treat the disease if one does develop symptoms. It is of the utmost necessity to stop taking the drug associated with the negative side effects/reactions. After that, hospitalization is usually necessary, combined with a variety of treatment options including care from burn units, the ICU and dermatological teams. If identified and treated properly in a timely manner, most patients who come down with SJS can recover successfully.